North Dakota, 2006

Hail in North Dakota, September 7, 2006

September 7, 2006 · NWS FGF · 7 events in 4 counties and zones

7 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 7, 4:13 PM CST, 5 minutes earlier.

Area forecast discussion, Sep 7, 4:13 PM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
513 PM CDT THU SEP 7 2006

.UPDATE...
WE HAVE ISSUED A QUICK UPDATE TO ADDRESS SOME SEVERE STORMS IN
WEST CENTRAL MN INTO SOUTHEAST ND AHEAD OF COLD FRONT. THIS
ACTIVITY IS FEEDING OFF MLCAPE VALUES AROUND 1500 J/KG AND SHEAR
AROUND 30KT. EXPECT SEVERE STORMS TO DIMINISH AROUND SUNSET...AS
THEY ARE LARGELY DIURNALLY DRIVEN. NEW ZFP/HWO HAVE BEEN SENT TO
ADDRESS ABOVE THINKING.

&&

.PREV DISCUSSION... (ISSUED 153 PM CDT THU SEP 7 2006)

SHORT TERM (THRU SUN)...THE FIRST TRUE CANADIAN COLD FRONT OF THE
SEASON IS ARRIVING AS ADVERTISED. THERE IS THE INITIAL WIND SHIFT
ALONG THE INTERNATIONAL BORDER...FOLLOWED A COUPLE HOURS LATER BY LOW
CLOUDS AND COLDER AIR. A LINE OF CUMULUS CLOUDS CURRENTLY FORMING ALONG
THE INITIAL WIND SHIFT AS THE FRONT DROPS INTO NRN MN. WITH PLENTY
OF SOLAR AHEAD OF THE FRONT...DIFFERENTIAL HEATING ALONG THE
BOUNDARY WILL GENERATE THUNDERSTORMS. AN E-W LINE OF STORMS SHOULD
FIRE FROM THE MN ARROWHEAD BACK TOWARD THE RED RIVER...WITH THE
MAJORITY OF THE STORMS FURTHER EAST BECOMING MORE ISOLATED AS YOU
HEAD WEST. THIS IS DUE TO THE UPPER LEVEL ENERGY DROPPING INTO THE
ARROWHEAD HEADING TOWARD LAKE MICHIGAN. SMALL HAIL IS A DEFINITE
POSSIBILITY WITH THE STEEP LAPSE RATES THROUGH THE EVENING HOURS.
LOW CLOUDS AND GUSTY WINDS WILL BE PREVALENT OVERNIGHT WITH A FEW
SHOWERS LINGERING IN WEST CENTRAL MN.

LOW CONVECTIVE TEMPS WILL ALLOW FOR LITTLE SOLAR TOMORROW...AND
WITH H85 TEMPS RANGING FROM -2C TO 3C...HIGHS WILL STRUGGLE
THROUGH THE 50S. CLOUDS SHOULD CLEAR OUT FRI NITE ALLOWING TEMPS
TO PLUMMET INTO THE 30S. HIGHS ON SAT MAY INCREASE SLIGHTLY OVER
FRIDAYS READINGS AS THE HIGH IN ONTARIO MOVES EVER SO SLOWLY EAST.
EVEN BY SUNDAY...TEMPS WILL RECOVER ONLY A FEW MORE DEGREES THANKS
TO AN EASTERLY TRAJECTORY WHICH DOES NOT CLIMATOLOGICALLY FAVOR
MUCH WARMING.

LONG TERM (MON THRU THURS)...KIND OF A MUDDLED PATTERN IN THE
EXTENDED WITH NO MODEL HAVING THAT GREAT OF CONTINUITY. WESTERN
RIDGE LOOKS TO BREAK DOWN WITH THE H5 FLOW TURNING MORE ZONAL OR
EVEN SOUTHWEST. THIS WOULD FAVOR SFC HIGH PRESSURE OVER THE
NORTHERN PLAINS AND A FRONTAL ZONE BACK CLOSER TO THE ROCKIES.
THEREFORE WILL KEEP THE FORECAST PCPN FREE WITH TEMPS FAIRLY CLOSE
TO NORMAL.

AVIATION...CHALLENGES FOR THE AVIATION FORECAST ARE TIMING IN
THE WIND SHIFT AND THEN LOWER CLOUDS. WIND SHIFT LOOKS TO OCCUR BY
LATE AFTERNOON FOR KGFK/KBJI AND THEN A BIT LATER FOR KFAR. AT
THIS POINT...WILL ESTIMATE LOWER CLOUDS WILL FILTER DOWN SEVERAL
HOURS LATER THAN THE INITIAL WIND SHIFT. THERE IS A SLIGHT TSTM
POTENTIAL NEAR KBJI...BUT NOT CONFIDENT ENOUGH TO ADD IN A TEMPO
GROUP FOR NOW.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

DK
Hazardous weather outlook, Sep 7, 4:10 PM CST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
510 PM CDT THU SEP 7 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-082215-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
510 PM CDT THU SEP 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL AFFECT PORTIONS OF NORTHWEST AND WEST
CENTRAL MINNESOTA AS WELL AS SOUTHEASTERN NORTH DAKOTA THROUGH THE
EVENING HOURS. SOME STORMS WILL BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS. THE THUNDERSTORMS ARE EXPECTED TO END BY SUNSET.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

CJS/DK

In the hours before

Local storm report, Sep 7, 3:23 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
423 PM CDT THU SEP 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     HAIL             7 NW GRYGLA             48.37N 95.73W
09/07/2006  E0.75 INCH       MARSHALL           MN   PUBLIC

&&

KRAMLICH
Local storm report, Sep 7, 3:39 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
439 PM CDT THU SEP 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     HAIL             2 W CARMEL              48.28N 95.49W
09/07/2006  E0.75 INCH       BELTRAMI           MN   PUBLIC

&&

KRAMLICH
Local storm report, Sep 7, 4:06 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
506 PM CDT THU SEP 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     HAIL             4 S RED LAKE FALLS      47.83N 96.27W
09/07/2006  E1.25 INCH       RED LAKE           MN   PUBLIC

            HAIL COVERED GROUND

&&

KRAMLICH
Local storm report, Sep 7, 4:12 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
512 PM CDT THU SEP 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             7 NW GRYGLA             48.37N 95.73W
09/07/2006  E0.75 INCH       MARSHALL           MN   PUBLIC

0430 PM     HAIL             2 W CARMEL              48.28N 95.49W
09/07/2006  E0.75 INCH       BELTRAMI           MN   PUBLIC

0445 PM     HAIL             4 S RED LAKE FALLS      47.83N 96.27W
09/07/2006  E1.25 INCH       RED LAKE           MN   PUBLIC

            HAIL COVERED GROUND

&&

KRAMLICH
Local storm report, Sep 7, 4:18 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
518 PM CDT THU SEP 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     HAIL             HOPE                    47.32N 97.72W
09/07/2006  E0.88 INCH       STEELE             ND   PUBLIC

            HAIL COVERED GROUND

&&

KRAMLICH

The radar

The Fargo/Grand Forks radar (KMVX), 39 km away, was scanning. The volume nearest the first event began at 22:19 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Steele

When
September 7, 4:18 PM CST
Where
Steele County, Hope
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.317, -97.733

Hail covered the ground.

Hail, Steele

When
September 7, 4:42 PM CST
Where
Steele County, 3 mi E of Colgate
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.250, -97.617

Hail, Cass

When
September 7, 4:45 PM CST
Where
Cass County, 4 mi N of Page
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.200, -97.583

Hail, Barnes

When
September 7, 4:56 PM CST
Where
Barnes County, 1 mi SE of Pillsbury
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.183, -97.767

Hail, Barnes

When
September 7, 5:00 PM CST
Where
Barnes County, 3 mi S of Pillsbury
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.150, -97.783

Hail, Ransom

When
September 7, 5:10 PM CST
Where
Ransom County, 4 mi SW of Englevale
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.367, -97.967

Hail, Barnes

When
September 7, 5:59 PM CST
Where
Barnes County, 2 mi NW of Oriska
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.950, -97.883

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2006Every state in 2006This day in weather historyWarnings in North Dakota, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533405, 5533406, 5533407, 5533408, 5533409, 5533410, 5533411.